Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Mirtazapine making me feel like a zombie

(12 Posts)
Awkwardsis Thu 09-Jan-14 10:12:12

Hoping someone has some experience and a hand to hold. I was prescribed mirtazapine on Monday for anxiety and depression. I have a history of eating disorders and am struggling through a bad patch at the moment. I went to the doctor as suddenly, out of nowhere, I just feel everything is overwhelming. I have no reason to feel down, my life is actually the best it's been in years. A big problem for me is that I'm quite an introvert and being a sahm won a 1 year old and 2 other dc leaves me no time by myself. I feel I need a day where no one wants anything from me tbh. I'm on 15 mg and its obviously every early days but I'm really struggling with feeling really fuzzy headed and no wanting to get out of bed. I feel so tired all the time too. I have to go back and see my (lovely) gp next week and I'm going to ask for a thyroid test as a lot of my symptoms seem to point to perhaps an interactive thyroid, particularly that I can never ever get warm. I put this down to getting very skinny abo 4 years ago, but I now have a good covering of fat and I'm still always cold. I'm not sure if I want to stay on this medication when it seems to be making me worse. I'm also petrified that one notorious side effect of this seems to be putting in lots of weight. Has anyone had similar on this medication?

The lower doses of mirtazipine can be quite sedating so you might benefit from increasing your dose which will make it less sedating.

I think I put on a bit of weight with mirtazipine but not very much.

Cbeebijeebies Thu 09-Jan-14 15:29:36

I had this. It felt horrid and I slept whenever possible!

A higher dose really helped smile

Awkwardsis Thu 09-Jan-14 15:33:01

Thank you both :-) how odd that its a lower dose that would have such a an effect. Do you think should just take two pills at a time til I see him next week? I'm not sure I can take even a day more of this tbh

Geckos48 Thu 09-Jan-14 15:39:06

I took mitazipine for insomnia and anxiety a while ago. To be honest I found it really hard going because it did just make me a zombie!

Now I just cope with less sleep but I feel less sleepy in the day.

I think it is a bit of a double edged sword, the mitazipine.

I would try hard to hold on until you see your GP.

PinkandPoo Thu 09-Jan-14 16:39:19

When do you take it?

Awkwardsis Thu 09-Jan-14 20:17:50

Sorry. I take it last thing at night. The silly thing is that in the last hour or so its worn off, my head doesn't feel so cloudy but my limbs feel like they're made of lea, and I feel like every step is laborious. I've been turning in at about 8 or 9 from sheer exhaustion. I've decided not to take any tonight and see how I am in the morning. Anything has to be better than this.

Awkwardsis Fri 10-Jan-14 12:40:51

Well I didn't take it last night and feel so much better today. I'm actually horrified at how I had been feeling for those three days. I think getting the right med might prove to be a minefield. It'd be fine if I could check out for a week or two and just sleep, not so much when I have three children and a house to look after. Back to the doctors next week to try something else.

PinkandPoo Fri 10-Jan-14 12:58:42

It does sounds like it doesn't suit you awkward.

I've always felt fine in the day when I was on it, but then I do suffer from insomnia so need something to knock me out a bit.

It did take several gos to find the right anti-ds for me too, they're all slightly different. I would go back and ask for something less sedating.

Awkwardsis Fri 10-Jan-14 13:22:54

The thing is, I have terrible insomnia, I always have done. I have been on trazodone before with great results, but I'm at a new practice now and my gp was quite amazed I'd been prescribed it. As far as I understand it, it's considered quite hardcore. But it had just the right affect on me, made me sleep as soon as I took it, and no drowsiness the next day. On mirtazapine, I didn't sleep but I just felt foggy. My d was actually really worried when he saw me yesterday evening. I was the very definition of spaced out. I might see if I can go back on trazodone

notallthere Sat 11-Jan-14 15:58:04

I took mirtazapine for a couple of months, it also made me feel like a zombie, completely numb. I didn't feel depressed, but I also didn't feel any emotions at all.

Maybe speak to your dr about switching. I had better success with fluoxetine and escitalopram.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now